CSN Login
Members Online: 11

Stage IV Ovarian CA & Neuprogen

Beehive
Posts: 1
Joined: Feb 2007

My friend and I are both breast CA survivors, and she has been diagnosed with Stage IV ovarian CA. She has had her surgery, and has mets to the lung, so she is now beginning chemo thru a port and received a shot the day after her first six hour chemo of what I assume is Neupogen. She is sicker from the shot (?) than she was from the chemo. Is there anything I can recommend to her as she has every adverse reaction there is indicated? Will she have this shot each time she has chemo? She has a problem with a very controlling husband, and he is holding information from her "for her own good" and instead all of this is scaring her to death. She does not have a support system other than her husband and one daughter and friends who live hundreds of miles away.
My heart is so heavy for her, and we all send cards, little gifts, etc, but some are withheld from her. It really is a terrible situation for her...any thoughts, helpful ideas would be much appreciated...

shortstuff
Posts: 79
Joined: Nov 2006

I believe neupogen is to boost the white blood cells but if it makes her sick, there are other shots that also boost blood cells. Her Dr. should recommend something else. It's too bad about the controlling husband. He may think he is helping, but someone needs to set him straight so he can be of help to her. She needs all the help she can get. My prayers are with her.

BonnieR's picture
BonnieR
Posts: 1549
Joined: Jan 2004

Nueprogen is for WBC, your friend needs to take Tylenol with it. It is worth the pain and flu feeling. There are other things but each one has different rules attached. Like when after chemo they are given, and if you are getting chemo often or far apart.

Prayers to both of you, cancer is a tough journey and to have a controlling husband can't help at all.

Prayers N Hugs Bonnie

mstopgun
Posts: 1
Joined: Feb 2007

I had a neulasta shot after each chemo to keep the white blood cell count up. Sounds like this shot is similar to mine. And yes, I had more side effects from the shot than the actual chemo. My entire body hurt and every joint was extremely painful. My doctor recommend taking advil the day of chemo every 4 hours to help with the flu like pains, but didn't help at all. My thoughts and prayers are with you and your friend. And hopefully her husband will be more supportive and not continue to withhold info from her. She needs to know all that is going on.
Mary Sue

bozeta
Posts: 17
Joined: Feb 2007

I agree, I think the shot is neulasta,had it once and felt awful,painful joints. Dr. switched me to neopogen(a five shot series)beginning the day after chemo feeling fine after those. It is for white cell count if it is low from taxol or taxatere.

Ohiogirl's picture
Ohiogirl
Posts: 27
Joined: Aug 2005

hi marysue nice to see you here..i had neulasta also--had alot of bone pain from it but nothing else..the taxol was the worst cause of side effects...
hope to see you in chatrrom again soon
ohiogirl

beingwell
Posts: 1
Joined: Apr 2008

Hi Ohio
It's me pinkie. I changed my name to beingwell because I couldn't log into the site.
How are you doing? I miss chatting with you. What's happening with your treatment.
I'm keeping you in my heart.

Love,
Pinkie aka "beingwell"

floridajo
Posts: 485
Joined: Sep 2006

Hi Beehive,
First let me say that my heart breaks for your friend...I can remember how sick I was during that time. I can't really add anything other that if the Advil isn't helping have the Dr. prescribe somehting stronger like Vicodin..my Dr. did and it helped me so much. I did not recieve any white blood cell booster, and have heard about the side effects...which are also the same side effects of the chemo ..so it's like double the side effects..I would be asking for something stronger. Also, they will continue these shots until her WBC's are up, could be the whole time while on tx, or it might just be for a little while. Good luck..smiles and (((hugzz))))..Joanne

mopar
Posts: 1950
Joined: May 2003

I feel for your friend. I cannot relate to the Neupogen as the others, but I had 4 Procrit shots during my chemo and the side affects sound similar. Believe it or not, when I got the body aches that didn't respond to Motrin, etc., I just layed in a hot bathtub. It helped me a great deal and relaxed me also, and helped me to sleep. So, whatever temperature your friend can handle, have her try that.

I agree that 'withholding' information from her is not doing her any good. I personally would rather know what I'm dealing with, than dealing with the 'unknown'. Hopefully, her husband will see the light.

My prayers are with you both. Let us know how she is doing.

Hugs,
Monika

paula2
Posts: 163
Joined: Oct 2005

My thought is for her psychological health at this moment. I wonder if there is someone from the church or even a doctor that can talk with her. Unless she has signed over her rights, her husband is not entitled to make these decisions. God knows our struggle with this cancer is deep and fierce and we need honesty and a leg to stand on to be able to fight it. Your friend has a good friend in you. Keep sending her notes and cards and letting her know you care. Getting other friends together and sending her cards might be appreciated. I know I just cried when people would send me a card in the weeks after surgery. Keeping it simple will probably let your mail get through.
Good luck to you too, as a survivor!

collins
Posts: 69
Joined: Oct 2006

Dear Beehive

I am undergoing chemotheropy for mets to the pluera. I am currently using carboplatin and topetecan. I get a series of Neupogen shots after each treatment to bring my white count up. My white count went down critically low after treatment, hence the shsots.. I also had the Neupogen shots during my first go around. I actually have had no trouble with the Neupogen shots. I was told nuelstra causes all kinds of aches and pains. My doc recommended tylonol or ibropropin . Best luck to your friend. What drugs is she on? This disease is a beast but hopefully we will all kick it and many new things are out there.

frankelyro
Posts: 25
Joined: Oct 2006

I'm also a breast cancer survivor w/stage IIIC ovarian. Neupogen is given for low blood counts. (I confuse epogen and neupogen: one is for low red cells the other for low white) It can cause bone pain/flu like symptoms. She may not need it after each treatment. Mine symptoms from it wasn't too bad usually, although recently I had terrible shoulder pain that actually required vicodin (I'm not big on pain meds).
Can you give her this web site to communicate w/us directly?
With the new HIPAA regulations, she can tell her doctor to speak with her and not her husband unless she is present.
If she is nauseous, I found a ginger chew "candy" called gingerchews the best. It's made by The Ginger People and she can find it on line or in gourment/health food stores.
You are an angel for being there for her. Lots of phone calls I'm sure would be appreciated so she knows she's not alone.
Be well; angels surround you, Roann

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network